Hail, Cook
- When
- July 25, 9:20 PM CST to 9:22 PM CST
- Where
- Cook County, 3.86 mi ENE of Lutsen
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.680, -90.610
A shortwave combined with a weak low level jet produced isolated severe storms along the Cook County shoreline. These storms produced hail the size of quarters along with tree damage along the Cascade River.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A shortwave combined with a weak low level jet produced isolated severe storms along the Cook County shoreline. These storms produced hail the size of quarters along with tree damage along the Cascade River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 25, 5:38 PM CST, 3 hours 42 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 638 PM CDT Tue Jul 25 2023 .DISCUSSION...(This evening through Monday) Issued at 453 PM CDT Tue Jul 25 2023 Summary: Hot and humid conditions will prevail across much of the region through Thursday before cooling back to seasonal normals by the weekend. Periodic chances for showers and thunderstorms are expected through the period. A warm front stretched across northern Minnesota from northwest to southeast this afternoon. Light showers were observed on radar across northwestern Minnesota but most of this activity was not reaching the ground. CAMs continue to point towards convective development later this evening across northern and central Minnesota. Areas to our south look more likely for this activity with better CAPE in place. A distinct CAPE minima is seen in forecast soundings across northwestern Minnesota with a lingering area of CAPE over northeastern Minnesota weakening through the evening as it moves northeast with the loss of daytime heating. High values of CIN are also present as well. CAMs seem to be picking up on this trend as well with mainly showers for the Northland with the main areas of convection being along I-94 from western Minnesota into the Twin Cities. This is a story this forecaster has seen numerous times over the last 16 years with severe overnight convection riding a CAPE gradient down I-94 through the Twin Cities and tonight looks to be another chapter. Any lingering showers and storms look to exit the region by late Wednesday morning as the upper shortwave departs to the east and high pressure builds in. The upper level ridge axis remains to our west for Wednesday into Thursday and will help boost temperatures into the 80s and 90s with dewpoints in the 60s. This will lead to heat indicies in the 90s with some areas nearing the triple digits in our southern zones. Have held off on any heat headlines for now, but areas from Pine County eastward into Price County may need headlines mainly Thursday. Areas near Lake Superior will likely see a lake breeze push inland Wednesday with light ambient winds over land, but stronger southwesterly winds Thursday will likely keep it pinned along the shore. Zonal flow aloft Thursday will carry low pressure into far northwestern Ontario with a cold front approaching the Northland. While there may be some lingering overnight convection Thursday morning in spots, better chances are expected Thursday afternoon into Thursday night for showers and storms. The placement of the front will be the main delineator between storms and no storms later Thursday. Some strong to severe storms will be possible ahead of the front, but the best shear looks to lag behind the front. Still, any storms that can develop near the front may be able to tap into this better shear and contain a gusty wind and hail threat. The best chances will be across our southern zones in Minnesota and much of northwest Wisconsin. Zonal to quasi-zonal flow will persist over the region through the weekend and keep low chances for showers and storms in place, although no washouts are expected for any weekend activities. Temperatures will trend closer to normal behind the late week cold front, however, with highs in the 70s and lower 80s expected starting Friday. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 629 PM CDT Tue Jul 25 2023 An area of showers and thunderstorms are moving towards the region, however, many factors like dry at the surface are causing them to dissipate as they move eastward. Decided to keep mention of them in the TAFs as VCTS due to the chance of an occasional shower/thunderstorm. Overall, have VFR conditions through the TAF period. As the area of precipitation continues through the overnight hours, it is possible for an increase in coverage and intensity mainly over NW WI. Therefore, dropped the visibilities to MVFR. Some models are indicating ceilings will drop to MVFR as well, but due to lack of confidence, have kept it to VFR the this TAF cycle. .MARINE... Issued at 453 PM CDT Tue Jul 25 2023 No marine concerns are expected over the next 48 hours aside from chances for thunderstorms. Best chances for this activity will be tonight and again on Thursday. Gusty winds and hail will be possible along with lightning. Some patchy fog will be possible late tonight as well, but most guidance has backed off on this threat. && .PRELIMINARY POINT TEMPS/POPS... DLH 64 86 61 88 / 40 10 20 30 INL 63 85 63 83 / 50 10 40 20 BRD 67 93 68 91 / 40 0 30 30 HYR 66 89 63 91 / 40 30 10 40 ASX 66 85 61 90 / 40 30 10 30 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && DISCUSSION...BJH AVIATION...KSE MARINE...BJH
Hazardous Weather Outlook National Weather Service Duluth MN 309 PM CDT Tue Jul 25 2023 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-262015- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 309 PM CDT Tue Jul 25 2023 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Another chance for strong to severe thunderstorms will arrive this evening and overnight for a large portion of northeast Minnesota. Large hail to an inch in diameter and damaging winds to 60 mph are the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Hot temperatures are forecast Wednesday and Thursday. Heat indices between 95 and 105 are possible across portions of both northeastern Minnesota and northwest Wisconsin. There will be periodic chances for more thunderstorms into Saturday. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed late this evening and overnight throughout portions of northeastern Minnesota. LSZ121-140>148-150-262015- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 309 PM CDT Tue Jul 25 2023 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight A few thunderstorms are possible tonight. The main threats are hail to the size of pennies and heavy rain. Areas of fog, some dense, are possible tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There are several chances of isolated to scattered thunderstorms throughout the week. Kossen More information may be obtained at the following web address: http://www.weather.gov/duluth
Special Weather Statement
National Weather Service Duluth MN
814 PM CDT Tue Jul 25 2023
MNZ012-020-021-260145-
Northern Cook/Northern Lake MN-Southern Cook/North Shore MN-
Southern Lake/North Shore MN-
814 PM CDT Tue Jul 25 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN COOK
AND EAST CENTRAL LAKE COUNTIES THROUGH 845 PM CDT...
At 814 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clear Lake, or 38 miles southeast of Ely, moving east at 30 mph.
HAZARD...Winds gusts up to 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Clear Lake, Lutsen, Tofte, Sugar Loaf Cove, Taconite Harbor, Wilson
Lake, Temperance River State Park, and George Manitou State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4757 9076 4747 9094 4750 9126 4768 9126
4772 9070 4759 9070
TIME...MOT...LOC 0114Z 270DEG 25KT 4759 9115
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
MeldeSpecial Weather Statement
National Weather Service Duluth MN
831 PM CDT Tue Jul 25 2023
MNZ012-020-021-260145-
Northern Cook/Northern Lake MN-Southern Cook/North Shore MN-
Southern Lake/North Shore MN-
831 PM CDT Tue Jul 25 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN COOK
AND EAST CENTRAL LAKE COUNTIES THROUGH 845 PM CDT...
At 831 PM CDT, Doppler radar was tracking a strong thunderstorm over
Clear Lake, or 35 miles west of Grand Marais, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Clear Lake, Lutsen, Tofte, Sugar Loaf Cove, Taconite Harbor, Wilson
Lake, Temperance River State Park, and George Manitou State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4759 9072 4757 9076 4746 9095 4750 9119
4771 9119 4772 9069
TIME...MOT...LOC 0131Z 270DEG 17KT 4762 9109
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MeldeSpecial Weather Statement
National Weather Service Duluth MN
914 PM CDT Tue Jul 25 2023
MNZ021-260230-
Southern Cook/North Shore MN-
914 PM CDT Tue Jul 25 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL COOK
COUNTY THROUGH 930 PM CDT...
At 914 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lutsen, or 15 miles west of Grand Marais, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Grand Marais, Lutsen, White Pine Lake, Devil Track Lake, Tail Lake,
Caribou Lake, Cascade River State Park, and Crescent Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4770 9036 4767 9050 4762 9062 4764 9078
4781 9079 4783 9074 4787 9033
TIME...MOT...LOC 0214Z 268DEG 18KT 4773 9068
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MeldeSpecial Weather Statement
National Weather Service Duluth MN
927 PM CDT Tue Jul 25 2023
MNZ021-260300-
Southern Cook/North Shore MN-
927 PM CDT Tue Jul 25 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL COOK
COUNTY THROUGH 1000 PM CDT...
At 926 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lutsen, or 11 miles west of Grand Marais, moving east at 20 mph.
Other strong thunderstorms were located just to the west.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Grand Marais, Lutsen, White Pine Lake, Devil Track Lake, Tail Lake,
Caribou Lake, Cascade River State Park, and Crescent Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4774 9019 4767 9050 4757 9076 4758 9091
4776 9090 4783 9073 4790 9016
TIME...MOT...LOC 0226Z 268DEG 18KT 4774 9059
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MeldePreliminary Local Storm Report
National Weather Service Duluth MN
951 PM CDT Tue Jul 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM Hail 7 ENE Lutsen 47.69N 90.58W
07/25/2023 E0.70 inch Cook MN Public
&&
MeldeSpecial Weather Statement
National Weather Service Duluth MN
1000 PM CDT Tue Jul 25 2023
MNZ021-260330-
Southern Cook/North Shore MN-
1000 PM CDT Tue Jul 25 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CENTRAL COOK COUNTY
THROUGH 1030 PM CDT...
At 1000 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Grand Marais, to near Lutsen, moving east
at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Grand Marais, Lutsen, Hovland, Judge C. R. Magney State Park, Caribou
Lake, Judge Magney State Park, and Cascade River State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
These storms may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4780 8995 4777 9004 4767 9050 4764 9058
4774 9074 4788 8996 4784 8986
TIME...MOT...LOC 0300Z 269DEG 21KT 4774 9030 4772 9063
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MeldeThe Duluth radar (KDLH), 153 km away, was scanning. The volume nearest the first event began at 03:17 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A few fresh trees were downed along the Cascade River.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1118828, 1118832.